Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 419, NWS Norman, OK

August 8, 2012Atoka County, Coal County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 8, 2012, 6:21 PM CDT for Atoka County, Coal County, Oklahoma. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 6:21 PM CDT (23:21 UTC)
Expired
Aug 8, 2012, 7:00 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Atoka County, OK, Coal County, OK

The radar

The Norman radar (KTLX), 144 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:36 PM CDTTSTM WND GST 602 Se Wardville, OKSMALL TREE LIMBS BLOWN DOWN AND SHINGLES REMOVED FROM ROOF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS54 KOUN 082321
SVROUN
OKC005-029-090000-
/O.NEW.KOUN.SV.W.0419.120808T2321Z-120809T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ATOKA COUNTY IN SOUTHEAST OKLAHOMA...
  EXTREME EASTERN COAL COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 700 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL
  AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED
  NEAR WARDVILLE...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARDVILLE...CHOCKIE AND ATOKA RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING.  BOATERS SHOULD RETURN TO
SHORE. AVOID LOW LYING AREAS AND FLOODED ROADS.

&&

LAT...LON 3444 9593 3452 9615 3471 9610 3468 9609
      3468 9605 3468 9588 3460 9588 3459 9585
TIME...MOT...LOC 2319Z 270DEG 13KT 3465 9603 

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:08 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 8, 4:08 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT WED AUG 8 2012

.DISCUSSION...
MOIST CONVECTION IS LIMITED TO EASTERN OK AND WESTERN NORTH TX
THIS AFTERNOON...WITH A BROAD AREA OF SUBSIDENCE BEHIND A
SHORTWAVE TROUGH IMPACTING THE REGION. WHAT REMAINS OF A MCV OVER
WESTERN NORTH TX WILL RESULT IN SHOWERS AND THUNDERSTORMS THERE
THROUGH THIS EVENING...WHILE WEAK SFC CONVERGENCE ALONG A SFC
TROUGH AND DIFFERENTIAL HEATING ZONE FROM CREEK COUNTY SOUTHWARD
THROUGH SEMINOLE COUNTY SUPPORTS THE CONVECTION THERE. EXPECT VERY
LITTLE TO NO COVERAGE ELSEWHERE UNTIL PERHAPS LATER THIS EVENING
AS A VORT MAX DIVES SOUTH ACROSS THE MIDWEST AND A WEAKER
ASSOCIATED LOBE IMPACTS N/NE/E OK...ALONG WITH COOLER MID
LEVEL TEMPS. COVERAGE WILL REMAIN ISOLATED THOUGH FOR OUR FA.

A SIGNIFICANT VORT MAX...CURRENTLY OVER THE MANITOBA/ONTARIO
BORDER...WILL CONTINUE TO DIG SOUTH TOMORROW AS AN UPPER TROUGH
DEEPENS OVER THE EASTERN CONUS AND THE UPPER RIDGE REMAINS OVER
THE ROCKIES. A PREFRONTAL TROUGH AND COLD FRONT WILL IMPACT THE
REGION TOMORROW AS A RESULT. HOWEVER...EXPECT THE MOST SIGNIFICANT
CAA TO OCCUR SEVERAL HOURS AFTER 18Z SO STAYED CLOSER TO THE
WARMER METMOS FOR TOMORROW. IN ADDITION...MOS TEMPS TEND TO COOL
TOO FAST THE DAY OF FROPA. BY FRIDAY AFTERNOON BEHIND THE
FRONT...HOWEVER...IT APPEARS MOST OF THE OPERATIONAL MODELS (WITH
THE EXCEPTION OF THE MUCH COOLER GFS) DROP 850MB TEMPS TO AROUND
21 TO 23C ACROSS CENTRAL OK AS A SFC RIDGE AXIS EXTENDS FROM THE
UPPER MIDWEST THROUGH THE SOUTHERN PLAINS. EXPECT HIGHS FROM THE
LOW 90S TO NEAR 100 FROM NE TO SW RESPECTFULLY FRIDAY. TEMPS WILL
SLOWLY BEGIN TO WARM THROUGH LATE THIS WEEKEND...BUT AT LEAST LOW
RAIN CHANCES AND REASONABLE TEMPS WILL REMAIN IN THE FORECAST
WITH THE RIDGE GENERALLY REMAINING WEST OF THE AREA AND MID TO
UPPER WNW FLOW OVERHEAD.

&&

.FIRE WEATHER...
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS PORTIONS
OF CENTRAL AND NORTHERN OKLAHOMA THURSDAY AFTERNOON THROUGH EARLY
THURSDAY EVENING AS BREEZY NORTH WINDS AROUND 15 TO 20 MPH
ACCOMPANY A COLD FRONT. ONLY SLIGHTLY COOLER AFTERNOON
TEMPERATURES ARE EXPECTED TOMORROW AFTERNOON NORTH OF I40...AND
DEWPOINTS WILL ALSO DROP. THIS WILL RESULT IN MIN RH NEAR 20
PERCENT. ALL OF THE PREVIOUS CONDITIONS COMBINED WITH HIGH FIRE
DANGER WILL PRODUCE NEAR CRITICAL FIRE WEATHER CONDITIONS MAINLY
ACROSS CENTRAL AND NORTHERN OK TOMORROW AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75 101  71  93 /  20  10  10   0
HOBART OK         74 104  71  96 /  20  10  10   0
WICHITA FALLS TX  77 105  74  99 /  20  10  10   0
GAGE OK           70  98  65  93 /  10  10  10   0
PONCA CITY OK     75  97  70  91 /  20  10  10   0
DURANT OK         77 101  74  97 /  50  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/03
Hazardous weather outlook, Aug 8, 4:00 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT WED AUG 8 2012

OKZ004>048-050>052-TXZ083>090-091200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
400 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW MAY PRODUCE DAMAGING WIND GUSTS.

DISCUSSION...
WHILE THE LOWER LEVELS HEAT AND DEVELOP LARGE DIFFERENCES IN
TEMPERATURE AND DEWPOINT IN THE LOWER LEVELS OF THE ATMOSPHERE...
THE ENVIRONMENT WILL SUPPORT DAMAGING WIND GUSTS. ONCE THUNDERSTORMS
DEVELOP...THEY WILL MOVE SOUTH AND EAST AHEAD OF AN APPROACHING
ATMOSPHERIC DISTURBANCE AND ASSOCIATED COLD FRONT. THIS FRONT IS
EXPECTED TO MOVE INTO NORTHERN PARTS OF OKLAHOMA THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH ACROSS THE REGION. EXTREME
TEMPERATURES WILL ALSO CONTINUE THE THREAT FOR HEAT RELATED
ILLNESSES FOR THOSE PARTICIPATING IN STRENUOUS OUTDOOR ACTIVITIES
DURING THE HEAT OF THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST OKLAHOMA ON
THURSDAY. A FEW WILL ALSO BE POSSIBLE ACROSS NORTHERN PARTS OF
OKLAHOMA SATURDAY THROUGH NEXT MONDAY.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH DUE TO SIGNIFICANT DROUGHT
CONDITIONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

In the hours before

Special weather statement, Aug 8, 12:29 PM CDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1229 PM CDT WED AUG 8 2012

OKZ048-081800-
ATOKA OK-
1229 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATOKA COUNTY
UNTIL 100 PM CDT...

AT 1226 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES
NORTHEAST OF STRINGTOWN...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
DAISY...CHOCKIE AND REDDEN.

LAT...LON 3451 9568 3451 9578 3447 9578 3430 9592
      3457 9607 3467 9589 3467 9588 3460 9588
      3459 9567 3452 9567
TIME...MOT...LOC 1726Z 296DEG 5KT 3452 9598

WR
Special weather statement, Aug 8, 5:41 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT WED AUG 8 2012

OKZ028>031-042-082315-
SEMINOLE OK-MCCLAIN OK-CLEVELAND OK-PONTOTOC OK-POTTAWATOMIE OK-
541 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...
SOUTHEASTERN MCCLAIN...SOUTHEASTERN CLEVELAND...NORTHWESTERN
PONTOTOC AND SOUTHWESTERN POTTAWATOMIE COUNTIES UNTIL 615 PM CDT...

AT 538 PM CDT...SEVERAL STRONG THUNDERSTORMS WERE LOCATED ACROSS
POTTAWATOMIE AND SEMINOLE COUNTIES. THE STRONGEST STORM WAS 4 MILES
SOUTHEAST OF MACOMB...WITH ANOTHER STRONG STORM NEAR WANETTE.
THESE STORMS WERE MOVING SOUTH TO SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING WHICH MAY IGNITE WILDFIRES...

LOCATIONS IMPACTED INCLUDE...
KONAWA...MAUD...ASHER...WANETTE...BOWLEGS...TRIBBEY...ST. LOUIS...
ETOWAH...ROSEDALE...MACOMB AND TROUSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS WILL PRODUCE RAPID CHANGES TO WIND SPEED AND
DIRECTION...AND DANGEROUS LIGHTNING...THAT WILL HAMPER FIRE FIGHTING
EFFORTS. PLEASE ADVISE ANY FIRE CREWS IN THE FIELD IMMEDIATELY.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3488 9661 3490 9729 3517 9725 3516 9659
TIME...MOT...LOC 2238Z 358DEG 7KT 3508 9697

AUSTIN
Special weather statement, Aug 8, 6:16 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT WED AUG 8 2012

OKZ043-048-090000-
ATOKA OK-COAL OK-
616 PM CDT WED AUG 8 2012

...THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEASTERN ATOKA AND EASTERN COAL COUNTIES
UNTIL 700 PM CDT...

AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARDVILLE...
MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WARDVILLE...CHOCKIE AND ATOKA RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

IF ON OR NEAR ATOKA RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3442 9590 3452 9614 3473 9610 3472 9609
      3468 9609 3468 9605 3468 9588 3460 9588
      3459 9581
TIME...MOT...LOC 2314Z 294DEG 9KT 3463 9604

AUSTIN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:16 PM CDTSpecial Weather StatementOUNCotton44 min
Aug 7, 7:19 PM CDTSpecial Weather StatementOUNKingfisher41 min
Aug 7, 7:29 PM CDTSpecial Weather StatementOUNWoodward46 min
Aug 7, 11:23 PM CDTSpecial Weather StatementOUNJackson52 min
Aug 7, 11:56 PM CDTSpecial Weather StatementOUNComanche, Tillman49 min
Aug 8, 12:07 AM CDTSpecial Weather StatementOUNTillman53 min
Aug 8, 2:04 AM CDTSpecial Weather StatementOUNComanche, Greer, Jackson, Kiowa, Washita56 min
Aug 8, 12:29 PM CDTSpecial Weather StatementOUNAtoka31 min
Aug 8, 5:03 PM CDTSevere Thunderstorm WarningOUNPottawatomie42 min
Aug 8, 5:41 PM CDTSpecial Weather StatementOUNSeminole34 min
Aug 8, 6:16 PM CDTSpecial Weather StatementOUNAtoka44 min
Aug 8, 6:54 PM CDTSpecial Weather StatementOUNAtoka51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.